Skip to main content
main-content
Top

08-07-2022 | Immunotherapy | News

News in brief

Immune-related toxicities signal improved ICI efficacy in people with cancer, autoimmune disease

Author: Shreeya Nanda

share
SHARE
print
PRINT
insite
SEARCH

medwireNews: US researchers have identified “a protective association” between immune-related toxic effects – either disease flares or immune-related adverse events (irAEs) – in people with autoimmune disease receiving immune checkpoint inhibitors (ICIs) for cancer.

“It has been previously observed that when patients are treated with ICI drugs for cancer, irAEs appear to be associated with longer survival,” write the authors in a research letter to JAMA Oncology.

They continue: “Our data on patients with [autoimmune disease] show that autoimmune flare has a similar association and may also suggest superior ICI efficacy.”

Luc Morris and colleagues from Memorial Sloan Kettering Cancer Center in New York, USA, identified 1822 patients with solid tumors – most commonly non-small-cell lung cancer (37%) – who received anti-PD-1 or anti-PD-L1 monotherapy or combination therapy at their institution between January 2015 and December 2018.

Of the 8.1% of patients with concomitant autoimmune disease (most commonly psoriasis [26%]), 59.1% experienced immune-related toxicity – disease flare in 13.6%, irAE in 30.6%, and both in 14.9%.

Individuals who did versus did not experience immune-related toxic effects had a significantly higher response to ICI therapy, at rates of 42.5% versus 8.3%, and in multivariable analysis, immune-related toxic effects were associated with a significantly reduced risk for death in patients with autoimmune disease (hazard ratio [HR]=0.55).

Morris et al note, however, that patients with active autoimmune disease – defined as needing systemic immunosuppression at ICI initiation – had similar response rates (24.0 vs 29.5%) but significantly worse overall survival (HR=2.81) versus those whose autoimmune disease was not active.

This could be “possibly attributable to impaired T-cell activation owing to systemic immunosuppression,” they write.

medwireNews is an independent medical news service provided by Springer Healthcare Ltd. © 2022 Springer Healthcare Ltd, part of the Springer Nature Group

JAMA Oncol 2022; doi:10.1001/jamaoncol.2022.2081

share
SHARE
print
PRINT